Alert archive / Montana / High Wind Warnings in 2015

High Wind Warning 2, NWS Glasgow, MT

January 16, 2015Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Jan 16, 2015, 3:14 AM MST for Phillips County, Montana. It took effect at Jan 16, 2015, 2:00 PM MST. It was in force for 11 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 16, 2015, 3:14 AM MST (10:14 UTC)
In effect from
Jan 16, 2015, 2:00 PM MST
Expired
Jan 17, 2015, 12:36 AM MST
In force
11 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 4:15 PM MSTNON-TSTM WND GST 5811 Ene Zortman, MTDOT SITE SOUTH OF MALTA ALONG US HIGHWAY 191.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2015-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2015-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WWUS75 KGGW 161014
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
314 AM MST FRI JAN 16 2015

...HIGH WINDS EXPECTED STARTING THIS EVENING...

. HIGH WINDS ARE EXPECTED TO DEVELOP BEHIND A COLD FRONTAL PASSAGE
THIS EVENING AND PERSIST INTO TONIGHT DOWNSLOPE OF THE LITTLE ROCKIES.

MTZ060-162300-
/O.UPG.KGGW.HW.A.0001.150116T2100Z-150117T1200Z/
/O.NEW.KGGW.HW.W.0002.150116T2100Z-150117T1200Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
314 AM MST FRI JAN 16 2015

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

* WINDS...WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* MAIN IMPACTS...TRAVEL WILL BECOME DANGEROUS...ESPECIALLY FOR
  HIGH-PROFILE VEHICLES ALONG HIGHWAY 191 NEAR THE LITTLE ROCKY
  MOUNTAINS.

* OTHER IMPACTS...STRONG WINDS WILL ALLOW ANY REMAINING LOOSE SNOW
  THAT HAS NOT CRUSTED OVER TO DRIFT ACROSS AREA ROADWAYS...
  ADDING TO TRAVEL DIFFICULTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
315 
WWUS75 KGGW 162145
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MST FRI JAN 16 2015

...HIGH WINDS EXPECTED TONIGHT...

. HIGH WINDS ARE EXPECTED TO DEVELOP BEHIND A COLD FRONTAL
PASSAGE THIS EVENING AND PERSIST INTO TONIGHT DOWNSLOPE OF THE
LITTLE ROCKIES.

MTZ060-171200-
/O.CON.KGGW.HW.W.0002.000000T0000Z-150117T1200Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
245 PM MST FRI JAN 16 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY. 

* TIMING...THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

* WINDS...WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...TRAVEL WILL BECOME DANGEROUS...ESPECIALLY FOR HIGH-
  PROFILE VEHICLES ALONG HIGHWAY 191 NEAR THE LITTLE ROCKY
  MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
354 
WWUS75 KGGW 170736
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
1236 AM MST SAT JAN 17 2015


MTZ060-170845-
/O.CAN.KGGW.HW.W.0002.000000T0000Z-150117T1200Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
1236 AM MST SAT JAN 17 2015

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

WEST TO NORTHWEST WINDS HAVE DIMINISHED TO 15 TO 25 MPH AND WILL
REMAIN AT THAT SPEED OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 15, 8:28 PM MST, 6 hours 46 minutes earlier.

Area forecast discussion, Jan 15, 8:28 PM MST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
828 PM MST THU JAN 15 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPDATE...
THE INHERITED FORECAST REMAINS ON TRACK...THOUGH OVERNIGHT MINIMUM
TEMPERATURES WERE TWEAKED IN A FEW PLACES WERE READINGS WERE
HOVERING AROUND FORECAST LOWS. EXPECT A WINTRY MIX OF
PRECIPITATION FRIDAY EVENING ALONG WITH GUSTY WINDS WHICH COULD
LINGER INTO SATURDAY. WILL HAVE FURTHER DETAILS ON THE HIGH WIND
POTENTIAL NEAR MALTA SOUTH ALONG HIGHWAY 191 WHERE DOWNSLOPE
WILL CREATE AMPLIFYING EFFECTS WITH THE MORNING PACKAGE. MALIAWCO

PREVIOUS DISCUSSION...
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS THE UPPER LEVEL
SHORT-WAVE RIDGE OVER THE INTER-MOUNTAIN WEST BEING QUICKLY
SUPPRESSED BY THE ADVANCING SHORT-WAVE TROUGH NOW PUSHING UP
AGAINST THE CONTINENTAL DIVIDE. JUST BEHIND THIS SMALLER
FEATURE...THE LARGER...MORE ROBUST UPPER-LEVEL TROUGH LIES JUST
OFF THE COAST OF WASHINGTON AND OREGON AND IS PUSHING MOISTURE
OVER THE ENTIRE REGION.

FORECAST CHALLENGE WILL INCLUDE THE TIMING AND INTENSITY OF THE
STRONG AND GUSTY WINDS WHICH WILL BE POSSIBLE WITH THE PASSAGE OF
THIS LARGER TROUGH AND ITS ASSOCIATED COLD FRONT TO START THIS
WEEKEND. MODEL CONSENSUS HAS IMPROVED A BIT AND CONTINUES TO SHOW
BREEZY SOUTH-WESTERLY WINDS MID-DAY FRIDAY VEERING TO WESTERLY
FRIDAY EVENING AND STRENGTHENING INTO THE 35G45KT RANGE. SOME
WIND-PRONE LOCATIONS SUCH AS NEAR AND DOWNSLOPE OF THE LITTLE
ROCKIES COULD EASILY HAVE WINDS A BIT STRONGER THAN THIS. GIVEN
THIS LOCATIONS HISTORY WITH SUCH CONDITIONS...FELT IT WAS
WARRANTED TO ISSUE A HIGH WIND WATCH FOR SW PHILLIPS COUNTY. IF
MODELS CONTINUE TO SUPPORT THESE WINDS...THE NEXT SHIFT MAY NEED
TO UPGRADE TO A HIGH WIND WARNING.

AREA FORECAST SOUNDINGS INDICATE THAT A PERIOD OF MIXED
PRECIPITATION WILL BE POSSIBLE WITH THE PASSAGE OF THIS COLD
FRONT. WARM...PRE-FRONTAL TEMPERATURES WILL KEEP PRECIPITATION AS
ALL RAIN AT THE ONSET FOR OUR WESTERN AND NORTHWESTERN ZONES. THEN
A MIX OF RAIN AND FREEZING RAIN WILL BE POSSIBLE FRIDAY EVENING AS
THE SURFACE COLD FRONT DROPS TEMPERATURES BACK BELOW FREEZING.
DURING THE OVERNIGHT HOURS...MODEL SOUNDING INDICATE THE ENTIRE
COLUMN FALLS BELOW FREEZING AFTER 06Z AND THEREBY ELIMINATE THE
CHANCE FOR FREEZING RAIN. MOST OF THE PRECIPITATION AFTER 06Z
SHOULD BE RAIN CHANGING TO SNOW FROM WEST TO EAST. EARLY SATURDAY
MORNING...THE QUICK MOVING SYSTEM IS REPLACED BY WEAK HIGH
PRESSURE RIDGING FROM THE WEST. BMICKELSON

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODELS CONTINUE TO HONE IN ON A DISTURBANCE SENDING MAINLY RAIN
ACROSS THE AREA SUNDAY/SUNDAY NIGHT. 12Z ECMWF A BIT HARDER AND
FASTER WITH THE PRECIPITATION SHIELD AND HAS GAINED CONSISTENCY...SO
TRENDED POPS CLOSER TO THIS MODEL. WINDS ARE ALSO A CONCERN WITH
THIS DISTURBANCE WITH MODELS SHOWING 850 MB SPEEDS OF 50-55 KTS.
THEREFORE INCREASED WINDS TOO. REST OF FORECAST LOOKED GOOD. TFJ

PREVIOUS DISCUSSION...
WHILE AN UPPER RIDGE WILL BE OVER MONTANA SATURDAY NIGHT... A
SHORTWAVE TROUGH WILL FLATTEN THIS RIDGE ON SUNDAY AND BRING A
FRONTAL SYSTEM THROUGH EASTERN MONTANA WITH ENOUGH MOISTURE FOR A
SLIGHT CHANCE OF RAIN AND SNOW SHOWERS DEPENDING ON TEMPERATURES.
THE FORECAST AREA WILL BE BETWEEN SYSTEMS ON MONDAY AND MAINLY
DRY. THEN...THE NEXT SHORTWAVE TROUGH PASSES THROUGH ON NEARLY
ZONAL FLOW ALOFT MONDAY NIGHT. THERE MAYBE ENOUGH MOISTURE FOR A
SLIGHT CHANCE OF SNOW.

FLOW ALOFT TURNS TO THE NORTHWEST ON TUESDAY WITH SOMEWHAT COLDER
TEMPERATURES AND MORE SHORTWAVES WHICH COULD BRING ANOTHER SLIGHT
CHANCE OF SNOW. THE NORTHWEST FLOW ALOFT CONTINUES FOR THE
REMAINDER OF THE PERIOD WITH UPPER RIDGE ON THE WEST COAST AND
TROUGH TO THE EAST. TEMPERATURES WILL BE CLOSE TO NORMAL FOR MID-
JANUARY. WEDNESDAY LOOKS DRY WITH THE AREA BETWEEN WAVES AND THE
NEXT WAVE ON THURSDAY COULD BRING A SLIGHT CHANCE OF SNOW.
FORRESTER

&&

.AVIATION...
SYNOPSIS: UPPER RIDGING WILL GIVE WAY TO A WEAK DISTURBANCE WITH SHOWERS
AND WINDS ON FRIDAY. MIXED PRECIPITATION WILL BE POSSIBLE FRIDAY
EVENING.

FLIGHT CONDITIONS: VFR.

CIGS: HIGH CLOUDS WILL STREAM ACROSS THE AREA THROUGH TONIGHT.
MID LEVEL CLOUD COVER WILL INCREASE ON FRIDAY.

VISIBILITY:UNRESTRICTED.

WINDS: LIGHT AND VARIABLE TONIGHT. WINDS PICK UP FROM THE
SOUTHWEST FRIDAY AND CONTINUE TO INCREASE INTO FRIDAY NIGHT
TURNING NW. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE FRIDAY NIGHT.
TFJ / GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT
FOR SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 15, 2:41 PM MST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
241 PM MST THU JAN 15 2015

MTZ016>027-059-061-062-161200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
241 PM MST THU JAN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY WINDS FROM THE SOUTHWEST ON FRIDAY AFTERNOON WILL
STRENGTHEN FROM THE WEST THROUGH FRIDAY EVENING AND PERSIST
THROUGH EARLY SATURDAY MORNING IN RESPONSE TO A COLD FRONT.
WIDESPREAD SUSTAINED WIND SPEEDS OF 30 TO 35 MPH WITH GUSTS NEAR
50 MPH ARE POSSIBLE FOR MANY LOCATIONS. HIGH PROFILE VEHICLES
SHOULD USE EXTRA CAUTION ON NORTH- SOUTH ORIENTED ROADWAYS.

A MIX OF RAIN...FREEZING RAIN...AND SNOW WILL BE POSSIBLE FRIDAY
AFTERNOON THROUGH SATURDAY MORNING FOR MANY LOCATIONS.

ANOTHER DISTURBANCE MOVES THROUGH SUNDAY NIGHT BRINGING THE
POTENTIAL OF STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ060-161200-
SOUTHWEST PHILLIPS-
241 PM MST THU JAN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY WINDS FROM THE SOUTHWEST ON FRIDAY AFTERNOON WILL
STRENGTHEN FROM THE WEST THROUGH FRIDAY EVENING AND PERSIST
THROUGH EARLY SATURDAY MORNING IN RESPONSE TO A COLD FRONT.
SUSTAINED WIND SPEEDS 40 MPH WITH GUSTS IN EXCESS OF 55 MPH ARE
POSSIBLE FOR THE USUAL STRONG WIND-PRONE LOCATIONS NEAR AND
DOWNSLOPE OF THE LITTLE ROCKIES. HIGH PROFILE VEHICLES SHOULD USE
EXTRA CAUTION ON NORTH-SOUTH ORIENTED ROADWAYS. A HIGH WIND WATCH
IS IN EFFECT FOR THIS AREA FRIDAY AFTERNOON AND FRIDAY NIGHT.

A MIX OF RAIN...FREEZING RAIN...AND SNOW WILL BE POSSIBLE FRIDAY
AFTERNOON THROUGH SATURDAY MORNING FOR MANY LOCATIONS.

ANOTHER DISTURBANCE MOVES THROUGH SUNDAY NIGHT BRINGING THE
POTENTIAL OF STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.